Why Can an Opioid Overdose Cause Death? | Banyan Stuart

Why Can an Opioid Overdose Cause Death

Why Can an Opioid Overdose Cause Death
 

Opioids include both prescription and illicit drugs. Opioids are a class of drugs that are derived from the opium poppy plant. While prescription opioids were initially marketed as non-addictive painkillers, the truth was quickly discovered. Following the mass prescription of opioids in the 1990s, an epidemic ensued, leaving millions of people suffering from opioid addictions every year. Overdose is also another well-known risk of opioid abuse, one that’s often fatal. Today we’re taking a look at why an opioid overdose can cause death and preventative measures that can be taken.

What Does an Opiate Overdose Feel Like?

Anyone who uses opioids can overdose. An overdose occurs when someone takes more of a drug than the body can efficiently process. A drug overdose can also happen accidentally or intentionally. 

In cases when an overdose is accidental, an individual may take higher doses of their medication without realizing it or drink alcohol while the drug is still in their system. A person who’s abusing opioids may also take a higher dose to get high and accidentally overdose.

On the other hand, others may take multiple opioid pills or high doses of an opioid to take their own life. Overdose is also more likely to occur in individuals who have been sober from opioids and then relapse. 

Oftentimes, these individuals will relapse with the dose they used to take when they had a higher tolerance to the drug. However, the longer someone is sober, the more their tolerance for drugs and alcohol subsides, and the sudden rush of the drug in a person’s system can lead to overdose. Regardless of the reason, what happens during an opioid overdose is the same. 

The most common and fatal symptom of opioid overdose is respiratory depression. Opioids act as depressants on the central nervous system, meaning they can slow down functions like heart rate and breathing. 

In high doses, opioids can lead to severe sedation and impairment of multiple life-sustaining functions. Subsequently, a person who overdoses on opioids is likely to experience slow, shallow breathing. Without medical attention, respiratory breathing can prevent enough oxygen from getting to the brain, which can lead to coma, and even brain damage if the person doesn’t get to a hospital on time. 

In addition to trouble breathing, an opiate overdose also leads to excessive drowsiness and sedation. Impaired judgment and lack of coordination and motor skills are also common symptoms. 

Why Can Opioid Overdose Cause Death?

According to data released by the Drug Enforcement Agency (DEA) and Centers for Disease Control and Prevention (CDC), the rate of opiate use, prescriptions, and opiate-related deaths increased from 2001 through 2010. Nowadays, overdose is the leading cause of death in the U.S., with opioids being the most commonly abused drug in the nation.1

Prescriptions for opioids quadrupled between 1999 and 2010. This paralleled a four-fold increase in opioid overdose deaths.1 But why can an opioid overdose cause death?

An opioid overdose can cause death because of respiratory depression. As we mentioned earlier, respiratory depression refers to ineffective and slow breathing, so much so that the brain may not receive enough oxygen, resulting in a coma or death. 

Recognizing the symptoms of opioid overdose can prepare you to act fast should this situation occur to someone around you. Common signs of opioid overdose include: 

  • Small, constricted “pinpoint pupils”
  • Difficulty staying awake or loss of consciousness
  • Slow, shallow breathing (respiratory depression)
  • Choking or gurgling sounds
  • Limp body
  • Pale, blue, or cold skin
  • Unresponsiveness
  • Slowed speech

Opiate overdose death is preventable as long as it’s caught immediately. If you recognize the signs of opiate overdose, call 9-1-1 immediately. If available, administer naloxone immediately. 

Also, try to keep the person awake and breathing as you wait for help to arrive. Lay the person on their side to prevent choking. 

Help for Opioid Abuse and Addiction 

Death by opiate overdose occurs at a high rate in the U.S., but we can combat these statistics with the right kind of support. If you or someone you care about is struggling with opioid addiction, our Banyan Stuart rehab center offers opioid detox and addiction treatment that can help. 

Our facility believes in first addressing the withdrawal symptoms of opioids, as those can be fatal in extreme circumstances. Following detox, patients may then continue opioid addiction treatment with individual and group counseling. 

These sessions with licensed therapists help clients understand their disorders, develop effective relapse prevention strategies, and challenge them to stay abstinent. Recovery from addiction is possible. 

Call Banyan Treatment Centers today at 888-280-4763 to learn more about our Stuart, FL rehab programs and how they can help. 

 

Related Reading:

Increased Access to Naloxone Can Prevent Opioid Overdose Deaths

Can You Overdose on Methadone?

Alyssa
Alyssa
Alyssa who is the National Director of Digital Marketing, joined the Banyan team in 2016, bringing her five-plus years of experience. She has produced a multitude of integrated campaigns and events in the behavioral health and addictions field. Through strategic marketing campaign concepts, Alyssa has established Banyan as an industry leader and a national household name.